Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 67, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 17, 2019, 4:32 AM CDT for 5 counties in South Dakota. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2019, 4:32 AM CDT (09:32 UTC)
- Expired
- Jul 17, 2019, 5:00 AM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Douglas County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 161 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 4:37 AM CDT | TSTM WND GST 65 | 4 Se White Lake, SD | WIND GUSTS UP TO AROUND 65 MPH DURING SEVERE THUNDERSTORM WITH RAINFALL 1.59 INCHES. |
| Jul 17, 4:39 AM CDT | TSTM WND GST 63 | 3 W Geddes, SD | RAWS SITE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 788 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1663 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 6.7
The text
As transmitted.
038
WUUS53 KFSD 170932
SVRFSD
SDC003-015-023-043-053-171000-
/O.NEW.KFSD.SV.W.0067.190717T0932Z-190717T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
432 AM CDT Wed Jul 17 2019
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southern Aurora County in south central South Dakota...
Northwestern Charles Mix County in south central South Dakota...
Southeastern Gregory County in south central South Dakota...
Northwestern Douglas County in south central South Dakota...
Southeastern Brule County in south central South Dakota...
* Until 500 AM CDT.
* At 432 AM CDT, severe thunderstorms were located along a line
extending from near White Lake to 6 miles northeast of St. Charles,
moving east at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Severe thunderstorms will be near...
Plankinton around 445 AM CDT.
Stickney around 450 AM CDT.
Geddes around 455 AM CDT.
Lake Andes around 500 AM CDT.
Other locations impacted by these severe thunderstorms include
Fairfax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4371 9889 4372 9833 4351 9832 4300 9858
4300 9865 4306 9924
TIME...MOT...LOC 0932Z 276DEG 35KT 4365 9869 4317 9902
HAIL...1.00IN
WIND...70MPH
$$
Kalin2 follow-up statements
270
WWUS53 KFSD 170938
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
438 AM CDT Wed Jul 17 2019
SDC003-015-023-043-053-171000-
/O.CON.KFSD.SV.W.0067.000000T0000Z-190717T1000Z/
Aurora SD-Charles Mix SD-Gregory SD-Douglas SD-Brule SD-
438 AM CDT Wed Jul 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR SOUTHERN AURORA...NORTHWESTERN CHARLES MIX...SOUTHEASTERN
GREGORY...NORTHWESTERN DOUGLAS AND SOUTHEASTERN BRULE COUNTIES...
At 437 AM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of White Lake to 6 miles north of
Bonesteel, moving east at 40 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
These severe storms will be near...
Plankinton around 450 AM CDT.
Stickney and Geddes around 455 AM CDT.
Lake Andes around 500 AM CDT.
Other locations impacted by these severe thunderstorms include
Fairfax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4371 9889 4372 9833 4351 9832 4300 9858
4300 9865 4306 9924
TIME...MOT...LOC 0937Z 276DEG 35KT 4365 9864 4317 9897
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...80MPH
$$
Kalin526
WWUS53 KFSD 170958
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
458 AM CDT Wed Jul 17 2019
SDC003-015-023-043-053-171007-
/O.EXP.KFSD.SV.W.0067.000000T0000Z-190717T1000Z/
Aurora SD-Charles Mix SD-Gregory SD-Douglas SD-Brule SD-
458 AM CDT Wed Jul 17 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN AURORA...NORTHWESTERN
CHARLES MIX...SOUTHEASTERN GREGORY...NORTHWESTERN DOUGLAS AND
SOUTHEASTERN BRULE COUNTIES WILL EXPIRE AT 500 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central South Dakota.
LAT...LON 4371 9889 4372 9833 4351 9832 4300 9858
4300 9865 4306 9924
TIME...MOT...LOC 0957Z 276DEG 35KT 4363 9839 4315 9872
$$
KalinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:29 PM CDT, 6 hours 3 minutes earlier.
Area forecast discussion, Jul 16, 10:29 PM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1029 PM CDT Tue Jul 16 2019
.SHORT TERM...(This Evening through Wednesday)
Issued at 326 PM CDT Tue Jul 16 2019
Scattered strong to severe thunderstorms are possible tonight into
early Wednesday morning.
Scattered thunderstorms from an exiting MCV will continue to move
eastward into the Upper MS Valley through early this afternoon.
Residual boundaries, instability and moisture could result in
isolated thunderstorms late this afternoon and evening. However,
better convective chances increase late this evening into early
Wednesday morning as a strong shortwave rolls across the High
Plains.
As this main shortwave moves east over western SD this evening, an
increasing south-north moving low level jet from 30 to 40 knots will
develop. This will also enhance theta-e advection across the area and
hence, expand and intensify convection across south central SD.
MUCAPE will exceed 2500 J/kg this evening, and with an increasingly
deep layer shear profile from 30 to 45+ knots, organized supercells
are likely. A few rotating storms at the initial stage are possible;
however, the primary mode during the overnight hours looks to be
multi-cell clusters of bowing segments as storms move through the
forecast area. Soundings show an inverted V-profile and DCAPE values
over 1000 J/kg and 0-3 km shear from 25-30 knots. Thus, large hail
will be possible in the early stages, but the main threat will be
damaging winds with the potential for 70 mph+.
Confidence level in terms of precipitation chances is moderate to
high. Uncertainty arises with timing as models are not in good
agreement; therefore have followed the 700 mb boundary as reference
for PoPs. As of now, severe thunderstorms will be possible as early
as 1AM CDT or as late as 4AM CDT into Wednesday morning.
Convection re-develops Wednesday afternoon, mainly along and east
of I-29 as instability increases and the low-level jet re-
intensifies. SPC highlights well this risk on its Day 2 severe
weather outlook.
Cloud cover from the exiting MCS could impact temperatures on
Wednesday, mainly for areas along and north of I-90 with highs in
the upper 80s. An Excessive Heat Watch remains in effect for areas
along and south of I-90 where highs are expected to be from the
upper 80s to low 90s.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 326 PM CDT Tue Jul 16 2019
The main concern in the long term is the continued heat, especially
south of I-90.
As the ongoing MCS moves/weakens east of the forecast area,
lingering showers and thunderstorms will be possible Wednesday night
into Thursday. Better focus for precipitation will be along and east
of I-29. Next precipitation chances are expected Friday night and
again Saturday into Sunday as several vort max/disturbances move
along the westerly flow aloft.
In terms of temperatures, Thursday and Friday look like the warmest
days of the extended with highs ranging from the upper 80s to upper
90s. Afternoon temperatures are expected to reach the low to mid 70s
through the end of the week. As mentioned in the short-term, an
Excessive Heat Watch has been issued for portions of the forecast
area through Friday evening as heat index values are expected to be
up to 105 degrees Fahrenheit.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1028 PM CDT Tue Jul 16 2019
Scattered thunderstorms are expected to develop and push across
the area after 08Z tonight, affecting mainly KHON and KFSD into
Wednesday morning. A few additional thunderstorms may develop on
Wednesday afternoon.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Excessive Heat Watch from Wednesday afternoon through Friday
evening for SDZ050-063>071.
MN...NONE.
IA...Excessive Heat Watch from Wednesday afternoon through Friday
evening for IAZ001>003-012>014-020>022-031-032.
NE...Excessive Heat Watch from Wednesday afternoon through Friday
evening for NEZ013-014.
&&
SHORT TERM...05
LONG TERM...05
AVIATION...JMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 4:07 AM CDT | Excessive Heat Warning | FSD | Bon Homme, Clay, Hanson, Hutchinson, Lincoln, McCook and 4 more | 66 hr |
| Jul 17, 4:07 AM CDT | Heat Advisory | FSD | Aurora, Brule, Charles Mix, Davison, Douglas, Gregory and 4 more | 9 hr |
| Jul 17, 4:09 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Gregory | 51 min |
| Jul 17, 4:51 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Bon Homme, Charles Mix, Davison, Douglas, Gregory and 2 more | 39 min |
| Jul 17, 5:03 AM CDT | Tornado Warning | FSD | Douglas, Hutchinson | 27 min |
| Jul 17, 5:22 AM CDT | Tornado Warning | FSD | Hutchinson | 23 min |
| Jul 17, 5:27 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Davison, Hanson, Hutchinson, McCook and 3 more | 63 min |
| Jul 17, 6:17 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, McCook, Minnehaha, Turner, Union and 1 more | 58 min |
| Jul 17, 6:20 AM CDT | Tornado Warning | FSD | Clay, Turner, Union | 25 min |
| Jul 17, 6:54 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 66 min |
| Jul 17, 7:06 AM CDT | Flash Flood Warning | FSD | Lincoln, Minnehaha | 4 hr |
| Jul 17, 7:19 AM CDT | Flash Flood Warning | FSD | Union | 116 min |
| Jul 17, 9:02 AM CDT | River Flood Warning | FSD | Lincoln, Minnehaha | 67 hr |
| Jul 17, 9:56 AM CDT | River Flood Warning | FSD | Lincoln | 21 days |
| Jul 17, 5:19 PM CDT | Heat Advisory | FSD | Aurora, Brule, Charles Mix, Davison, Douglas, Gregory and 9 more | 28 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.